Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS Tallahassee, FL

March 26, 20117 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 26, 2011, 1:08 PM EDT for 7 counties in Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2011, 1:08 PM EDT (17:08 UTC)
Expired
Mar 26, 2011, 2:00 PM EDT
In force
52 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Decatur County, GA, Early County, GA, Grady County, GA, Miller County, GA, Mitchell County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 83 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS52 KTAE 261708
SVRTAE
GAC007-087-099-131-201-205-253-261800-
/O.NEW.KTAE.SV.W.0011.110326T1708Z-110326T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
108 PM EDT SAT MAR 26 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAKER COUNTY IN SOUTHWEST GEORGIA...
  DECATUR COUNTY IN SOUTHWEST GEORGIA...
  EARLY COUNTY IN SOUTHWEST GEORGIA...
  GRADY COUNTY IN SOUTHWEST GEORGIA...
  MILLER COUNTY IN SOUTHWEST GEORGIA...
  MITCHELL COUNTY IN SOUTHWEST GEORGIA...
  SEMINOLE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 200 PM EDT

* AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DONALSONVILLE...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BRINSON...CYRENE...BOYKIN...DECATUR CO A/P...ELDORENDO...AUSMAC...
  LYNN...BABCOCK...BELLVIEW...STEINHAM STORE...COOKTOWN...MOUNT
  PLEASANT...VADA...HOPEFUL...HOGGARD MILL AND HARRELLS STILL.

LAT...LON 3127 8441 3098 8433 3092 8495 3106 8498
TIME...MOT...LOC 1708Z 258DEG 20KT 3106 8479

$$

09-FOURNIER
1 follow-up statement
906 
WWUS52 KTAE 261734
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
134 PM EDT SAT MAR 26 2011

GAC099-253-261744-
/O.CAN.KTAE.SV.W.0011.000000T0000Z-110326T1800Z/
EARLY GA-SEMINOLE GA-
134 PM EDT SAT MAR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR SEMINOLE AND EARLY 
COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHEAST ALABAMA AND SOUTHWESTERN GEORGIA.

LAT...LON 3100 8471 3111 8473 3127 8442 3127 8441
      3098 8433
TIME...MOT...LOC 1734Z 258DEG 20KT 3109 8462

$$

GAC007-087-131-201-205-261800-
/O.CON.KTAE.SV.W.0011.000000T0000Z-110326T1800Z/
MITCHELL GA-MILLER GA-BAKER GA-GRADY GA-DECATUR GA-
134 PM EDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR DECATUR...GRADY...BAKER...MILLER AND MITCHELL COUNTIES...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BABCOCK...OR 45 MILES EAST OF DOTHAN...MOVING EAST AT 25
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BELLVIEW...STEINHAM STORE...MOUNT PLEASANT...VADA...HOPEFUL...HOGGARD
MILL AND HARRELLS STILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHEAST ALABAMA AND SOUTHWESTERN GEORGIA.

&&

LAT...LON 3100 8471 3111 8473 3127 8442 3127 8441
      3098 8433
TIME...MOT...LOC 1734Z 258DEG 20KT 3109 8462

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 10:40 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 26, 10:40 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1040 AM EDT SAT MAR 26 2011

.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A QUASI-STATIONARY
FRONT FROM NORTHEAST TX THROUGH SC...WHICH WAS SERVING AS A FOCUS
FOR THE DEVELOPMENT OF NUMEROUS THUNDERSTORMS ALONG AND JUST NORTH
OF THIS BOUNDARY. A SUB-SYNOPTIC SCALE WARM FRONT EXTENDED FROM
SOUTH AL THROUGH THE EASTERN FL PANHANDLE AND INTO THE NORTHEAST
GULF...SEPARATING A MARITIME TROPICAL AIRMASS TO ITS SOUTHWEST FROM
A MODIFIED CONTINENTAL POLAR AIRMASS TO THE NORTHEAST. THIS
FEATURE IS FORECAST TO LIFT QUICKLY NORTHEASTWARD TODAY AND
ESSENTIALLY MERGE WITH THE SYNOPTIC FRONT TO THE NORTH. LOCAL
RADARS SHOWED A FEW SHOWERS OVER THE FL PANHANDLE...BUT THEY
SEEMED SO FAR UNABLE TO BREAK THROUGH A FAIRLY STRONG TEMPERATURE
INVERSION NEAR 750 MB (4 DEGREES C AT KTAE). VAPOR IMAGERY AND UPPER
AIR DATA SHOWED FAST...MAINLY ZONAL FLOW ALOFT...WHICH MADE IT
DIFFICULT TO PICK OUT SHORT WAVES THAT MAY HELP FOCUS MCS
DEVELOPMENT.

THE MAIN FORECAST CHALLENGE TODAY IS POP AND THE CORRESPONDING
CHANCE FOR SEVERE STORMS. OUR FORECAST AREA WILL BE IN A BROAD
AREA OF WARM AIR ADVECTION...WHICH MEANS WEAK AND RATHER DIFFUSE LARGE
SCALE Q-G FORCING. WHILE THE LARGE SCALE MODELS INDICATE AT LEAST
SOME QPF OVER OUR OUR CWA TODAY...THE LATEST 4 KM NWP GUIDANCE
RADAR SIMULATIONS FORECAST A MINIMAL AMOUNT OF CONVECTIVE CELLS.
LARGE SCALE CONDITIONS APPEAR SOMEWHAT FAVORABLE FOR SUPER CELL
DEVELOPMENT...WITH FORECAST SBCAPE VALUES FROM 500 TO 1500 J/KG
(DEPENDING ON EXACT LOCATION...MODEL RUN...AND CLOUD COVER)...AND
0-6 KM VERTICAL WIND SHEAR VALUES OF AROUND 50 KT. THIS COULD
SUPPORT STORM ORGANIZATION AND UPDRAFT ROTATION...WITH MARGINALLY SEVERE
HAIL AND DAMAGING WINDS THE MAIN THREAT. THE TORNADO THREAT
APPEARS RATHER LOW AS THE 0-1 KM VERTICAL WIND SHEAR VALUES ARE
20 KT OR LESS. HOWEVER...WITHOUT STRONG FORCING IT IS HARD TO
IMAGINE THAT THERE WILL BE ENOUGH STORMS FOR A MAJOR SEVERE STORM
OUTBREAK THIS FAR AWAY FROM THE SYNOPTIC SCALE FRONT. THE
CONSENSUS OF THE HIGH RESOLUTION NWP GUIDANCE IS PROBABLY
CORRECT...THAT THERE WILL BE ISOLATED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON...AND THAT ONE OR TWO OF THESE COULD EXHIBIT SUPER
CELL CHARACTERISTICS. THE BEST CHANCE FOR THIS HAPPENING WILL BE
NORTH OF A LINE FROM ELBA AL TO TIFTON GA...AS THAT REGION WILL BE
A LITTLE CLOSER TO THE FRONTAL ZONE.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS WITH FOG AND LOW CEILINGS PERSIST ACROSS
THE TRI-STATE AREA THIS MORNING...AND WE ARE SEEING A TYPICAL BRIEF
LOWERING OF CEILINGS AND VISIBILITIES TO IFR ACROSS PORTIONS OF
SOUTHEAST ALABAMA...THE EASTERN FLORIDA PANHANDLE AND FLORIDA BIG
BEND IN THE PERIOD AROUND SUNRISE THIS MORNING. EXPECT THE LOW
CEILINGS TO LIFT AND FOG TO EVAPORATE BY MID MORNING ACROSS THE AREA
AS DAYTIME HEATING TAKES HOLD. A FRONTAL BOUNDARY ACROSS NORTHERN
ALABAMA AND GEORGIA WILL PROVIDE THE FOCUS FOR WIDESPREAD SHOWERS
AND STRONG THUNDERSTORMS MAINLY TO THE NORTH OF THE TRI-STATE AREA
TODAY. SCATTERED STORMS WILL ALSO DEVELOP FURTHER SOUTHWARD THIS
AFTERNOON AND EVENING...WITH THE GREATEST THREAT OF STRONGER STORMS
ACROSS EXTREME NORTHERN PORTIONS OF THE AREA. ABUNDANT LOW LEVEL
MOISTURE WILL RESULT IN CEILINGS AND VISIBILITIES DROPPING BACK TO
MVFR LEVELS ACROSS MUCH OF THE AREA BY MIDNIGHT.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...DUVAL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Mar 26, 10:51 AM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1051 AM EDT SAT MAR 26 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-271500-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1051 AM EDT SAT MAR 26 2011 /951 AM CDT SAT MAR 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE STORMS TODAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE REGION TODAY...WITH THE BEST RAIN CHANCES BEING ACROSS
CENTRAL ALABAMA AND GEORGIA...CLOSER TO A STATIONARY FRONT. THE
COMBINATION OF MOISTURE FROM THE GULF OF MEXICO...DAYTIME
HEATING...AND STRONG WINDS ALOFT MAY CAUSE A FEW OF THESE STORMS
TO BECOME STRONG OR SEVERE THIS AFTERNOON. THE MAIN THREAT WOULD
BE DAMAGING WIND GUSTS AND LARGE HAIL...BUT A TORNADO CAN NOT BE
RULED OUT. THIS ACTIVITY IS EXPECTED TO DIMINISH BY SUNSET OR
SHORTLY AFTERWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...SLIGHT RISK OF SEVERE STORMS SUNDAY...

YET ANOTHER UPPER LEVEL DISTURBANCE WILL DRAG A WEAKENING COLD
FRONT TOWARDS THE REGION ON SUNDAY. A FEW SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL COULD IMPACT SOUTHWEST
AND SOUTH CENTRAL GEORGIA...AS WELL AS NORTHERN PORTIONS OF THE
FLORIDA BIG BEND.

THE ABOVE MENTIONED COLD FRONT IS EXPECTED TO STALL IN OUR
VICINITY ON MONDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS AND
PERHAPS THE BEST CHANCE FOR SOME DROUGHT RELIEF ACROSS THE FLORIDA
BIG BEND AND PANHANDLE AND SOUTHERN SECTIONS OF SOUTH CENTRAL GEORGIA...
WHERE ONGOING WILDFIRES HAVE BECOME HAZARDOUS DUE TO THE ONGOING
DROUGHT AND VERY WARM AND DRY WEATHER SINCE THE IDES OF MARCH.

IN FACT...MORE UNSETTLED WEATHER COULD BE IN STORE FOR THE REGION
BY WEDNESDAY AND THURSDAY OF NEXT WEEK...AFTER JUST ONE DAY OF DRY
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IF A HAZARDOUS WEATHER WATCH OR
WARNING IS ISSUED. IT IS UNLIKELY THAT AMATEUR RADIO SUPPORT WILL
BE NEEDED...BUT RADIO OPERATORS ARE ASKED TO MONITOR THE SITUATION
CLOSELY FOR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/GOULD

In the hours before

Local storm report, Mar 26, 12:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 PM EDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             1 S COLQUITT            31.16N 84.73W
03/26/2011  E1.75 INCH       MILLER             GA   PUBLIC

&&

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 12:32 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more43 min
Mar 26, 2:05 PM EDTSevere Thunderstorm WarningTAEGrady, Thomas40 min
Mar 26, 2:19 PM EDTSevere Thunderstorm WarningTAEColquitt, Decatur, Grady, Mitchell, Thomas41 min
Mar 26, 2:26 PM EDTSpecial Weather StatementTAESeminole64 min
Mar 26, 2:48 PM EDTSpecial Weather StatementTAEThomas42 min
Mar 26, 4:04 PM EDTSpecial Weather StatementTAELowndes41 min
Mar 26, 4:05 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph, Terrell40 min
Mar 26, 4:13 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes47 min
Mar 26, 5:42 PM EDTSevere Thunderstorm WarningTAELee, Terrell, Turner, Worth48 min
Mar 26, 5:48 PM EDTTornado WarningTAELee, Terrell, Turner, Worth27 min
Mar 26, 6:02 PM EDTSpecial Weather StatementTAEQuitman28 min
Mar 26, 6:16 PM EDTTornado WarningTAELee, Turner, Worth29 min
Mar 26, 6:17 PM EDTSevere Thunderstorm WarningTAEQuitman43 min
Mar 26, 6:25 PM EDTTornado WarningTAEQuitman35 min
Mar 26, 6:36 PM EDTSevere Thunderstorm WarningTAERandolph39 min
Mar 26, 7:10 PM EDTTornado WarningTAERandolph, Terrell50 min
Mar 26, 7:35 PM EDTTornado WarningTAETerrell40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.